Florida, 2016

Rip Current in Florida, April 5, 2016

April 5, 2016 · NWS MLB · 1 event in 1 county or zone

A man from out of state drowned after being pulled seaward in a rip current. The threat for rip currents had been above normal for several consecutive days.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A man from out of state drowned after being pulled seaward in a rip current. The threat for rip currents had been above normal for several consecutive days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 5, 3:24 AM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Apr 5, 3:24 AM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
424 AM EDT TUE APR 5 2016

.DISCUSSION...

TODAY...SURFACE RIDGE AXIS OVER THE SOUTHERN FORECAST AREA RESULTS
IN NORTHWEST WINDS UNTIL THE AFTERNOON WHEN WINDS SHIFT TO THE
NORTHEAST AS A BACK DOOR FRONT APPROACHES FROM THE NORTH. AIR MASS
REMAINS DRY AND WILL KEEP RAIN CHANCES LESS THAN 15 PERCENT. HIGHS
LOW 80S INTERIOR AND UPPER 70S AT THE COAST SOUTH OF VOLUSIA COUNTY
WHERE LOWS FORECAST TO BE IN THE MID 70S DUE TO NORTHEAST WIND OFF
THE COOLER SHELF WATERS.

TONIGHT...HIGH PRESSURE EXTENDING FROM THE NORTH CENTRAL GULF TO
NY/NEW ENGLAND. EAST NORTHEAST TO EAST WINDS 10 TO 15 MPH INCREASE
TO 15 TO 20 MPH AT THE COAST. LOWS IN THE MID AND UPPER 50S EXCEPT
AT THE COAST SOUTH BREVARD SOUTH AND IN URBAN AREAS

WED-FRI...RESIDUAL MID LEVEL TROUGHING ALONG/OFFSHORE THE FL EAST
COAST SLIDES EASTWARD THROUGH MID DAY WED AHEAD OF NEXT UPSTREAM
SYSTEM. THIS FAST MOVING TROUGH AMPLIFIES AND TURNS INTO A NEARLY
FULL LATITUDE NEUTRAL TILT FEATURE...EXTENDING FROM THE ERN GREAT
LAKES INTO NORTH FL BY 12Z THU. THE TROUGH THEN WHISKS RAPIDLY EWD
INTO THE ATLC...AS A LARGE MID/UPPER LEVEL VORTEX CARVES ITSELF
OUT OVER THE NERN QUADRANT OF THE CONUS. AT THE SFC...LARGE
SURFACE HIGH COVERING THE BREADTH OF THE ERN CONUS SLIDES QUICKLY
EWD WITH BRISK ONSHORE/ERLY FLOW EARLY WED AM SLACKENING AS IT
VEERS TO SE BY EVENING. WINDS THEN RAPIDLY FRESHEN LATE WED
NIGHT/THU MORNING AHEAD OF A VERY FAST MOVING COLD FRONT...WHICH
PUSHES THROUGH THE CWA FROM MID MORNING THROUGH LATE AFTERNOON.
DRYING AND SOME COOLING ENSUE THU NIGHT EARLY FRI...WITH A SECOND
REINFORCING "BACK DOOR" TYPE COLD FRONT SETTLING SWD THROUGH THE
AREA SATURDAY.

VEERING FLOW AHEAD OF THE FRONT WILL DRAW PRE-FRONTAL MOISTURE NW
AND THEN NWD ACROSS THE CWA AHEAD OF THE FAST MOVING FRONT. BASED
UPON MODEL RAOB DATA...WINDOW OF OPPORTUNITY FOR TS SEEMS BRIEF/
LIMITED ESPECIALLY CONSIDERING THE SPEED OF THE SYSTEM...WHICH LIMITS
TEMPORAL EXTENT OF MOISTURE ADVECTION...AND PUSHES THE FRONT THROUGH
MOST OF THE CWA BY MID DAY THU. FOR NOW HAVE OPTED TO KEEP PREV
FCST WHICH CONFINES MENTION OF TS TO THE MARINE AREA WED NIGHT/THU
MORNING. TEMPS LOOK PRETTY CLOSE TO CLIMO THROUGH FRIDAY...WITH
SECONDARY FROPA PUSHING READINGS BELOW NORMAL FRI NIGHT IN THE LOW
TO MID 50S.

SAT-MON...DRY THROUGH THE PERIOD AS THE DEEP NERN CONUS LOW FILLS
AND RETREATS NEWD AND THE LARGE ERN CONUS SFC HIGH GRADUALLY PUSHES
EASTWARD. TEMPS CONTINUE SEVERAL DEGREES BELOW NORMAL SAT-SAT NIGHT
BEFORE GRADUALLY WARMING BACK TO NEAR NORMAL BY MONDAY. COLDEST
TEMPS ARE EXPECTED SAT NIGHT/SUNDAY MORNING WITH LOWS IN THE UPPER
40S ACROSS LAKE/VOLUSIA COUNTIES AND LOW TO MID 50S ELSEWHERE. NO
RECORD LOWS EXPECTED.

&&

.AVIATION...
VFR. NORTHEAST WINDS 15 TO 20 KNOTS THIS AFTERNOON THROUGH
MIDNIGHT.

&&

.MARINE...
TODAY...NORTHWEST WINDS 5 TO 10 KNOTS BECOME NORTH LATE AS A BACK
DOOR FRONT MOVES DOWN THE WATERS. SEAS 2 TO 3 FEET JUST OFF THE
COAST TO 3 TO 4 FEET BEYOND A FEW MILES OF SHORE.

TONIGHT...BACK DOOR FRONT CLEARS JUPITER INLET. NORTH WINDS SHIFT
TO THE NORTHEAST AND INCREASE TO 20 TO 25 KNOTS AS HIGH PRESSURE
BUILDS IN BEHIND THE DEPARTING BACK DOOR FRONT. SEAS BUILD UP TO 9
FEET IN THE GULF STREAM DUE TO THE NORTH TO NORTHEAST WINDS
PUSHING AGAINST THE NORTHWARD FLOWING GULF STREAM.

WED-SAT...HAZARDOUS BOATING CONDITIONS WITH NE/ENE WINDS OF
20-25KT PUSHING SEAS AS HIGH AS 9 FT WELL OFFSHORE...GRADUALLY
SUBSIDING THROUGH LATE WED. SCA WILL EXTEND INTO WED MORNING AS
WINDS DROP TO 10-15KT BY SUNSET. BOTH WNWAVE/NWPS GUIDANCE SUGGEST
7FT SEAS MAY LINGER THROUGHOUT THE DAY SO HAVE EXTENDED THE
ADVISORY FOR THE GULF STREAM INTO EARLY WED EVE.

ANOTHER FAST MOVING FRONTAL BDRY CAUSES WINDS TO INCREASE AS THEY
VEER TO SW THU...AND THEN W-NW POST-FROPA THU THROUGH FRI. WINDS
LOOK LIKELY TO REACH 20KT OR SO...HOWEVER OFFSHORE COMPONENT SHOULD
KEEP SEAS AOB 6FT. WINDS VEER MORE NRLY LATE SAT-SAT NIGHT BEHIND
REINFORCING "BACK DOOR" COLD FRONT.

&&

.FIRE WEATHER...
TODAY...MIN RH VALUES AROUND 35 PERCENT FOR A COUPLE OF HOURS IN
LAKE AND OKEECHOBEE COUNTIES. ERC VALUES SLOWLY INCREASE DUE TO
LITTLE OR NO RAIN PAST COUPLE OF DAYS. BREVARD...INDIAN RIVER AND
OKEECHOBEE COUNTIES NEED TO BE MONITORED FOR INCREASED FIRE
SENSITIVITY THIS AFTERNOON.

WED-FRI...MIN RH VALUES CLIMB A BIT WED-THU AS MOISTURE INCREASES
SLIGHTLY. BREEZY ONSHORE (EAST) FLOW WED WILL TURN OFFSHORE (WEST)
THU INTO FRI.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  77  56  75  60 /   0  10  10  20
MCO  82  59  79  62 /   0  10   0  20
MLB  77  62  75  63 /   0  10   0  20
VRB  77  61  76  62 /   0  10   0  30
LEE  82  58  80  61 /   0  10   0  20
SFB  80  56  77  62 /   0  10   0  20
ORL  80  61  78  61 /   0  10   0  20
FPR  80  62  77  62 /   0  10  10  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 11 AM EDT
     WEDNESDAY FOR FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE
     0-20 NM-VOLUSIA-BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20
     NM.

     SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 8 PM EDT
     WEDNESDAY FOR SEBASTIAN INLET TO JUPITER INLET 0-20 NM-
     SEBASTIAN INLET TO JUPITER INLET 20-60 NM.

     SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 8 PM EDT
     WEDNESDAY FOR FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE
     20-60 NM-VOLUSIA-BREVARD COUNTY LINE TO SEBASTIAN INLET 20-
     60 NM.

&&

SHORT TERM...WIMMER
LONG TERM....KELLY
Hazardous weather outlook, Apr 5, 4:01 AM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
501 AM EDT TUE APR 5 2016

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-051500-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
501 AM EDT TUE APR 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.RIP CURRENT IMPACT...
A 3 FOOT LONG PERIOD SWELL AND TIDAL EFFECTS COMBINE TO PRODUCE A
MODERATE RISK OF RIP CURRENTS AT THE BEACHES TODAY. RIP CURRENTS
SHOULD BE AT THEIR STRONGEST FROM LATE MORNING TO EARLY AFTERNOON
DUE TO TIDAL EFFECTS.

THE SURF WILL BE INCREASINGLY ROUGHER THIS AFTERNOON AS WINDS
SHIFT TO THE NORTH AND INCREASE TO 20 KNOTS BEHIND A COLD FRONT
THAT WILL PUSH SOUTH OVER THE COASTAL WATERS TODAY

REMEMBER TO SWIM NEAR A LIFEGUARD AND DO NOT SWIM ALONE.

.WIND AND SEA IMPACT...
HIGH PRESSURE BUILDING IN BEHIND AN EXITING COLD FRONT WILL
GENERATE STRONG NORTH TO NORTHEAST WINDS BEGINNING LATE AFTERNOON
AND LASTING THROUGH THE NIGHT. WINDS SHIFT TO THE NORTH AND
INCREASE TO 20 KNOTS EARLY AFTERNOON AND THROUGH THE EVENING AS
THE COLD FRONT PUSHES SOUTH OVER THE COASTAL WATERS.

.FIRE WEATHER IMPACT...
INCREASED FIRE SENSITIVITY IN BREVARD...INDIAN RIVER AND
OKEECHOBEE COUNTIES DUE TO BRISK NORTH TO NORTHEAST WINDS AND
INCREASING ENERGY RELEASE COMPONENT VALUES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
HIGH PRESSURE BUILDING OVER THE SOUTHEAST AND INTO THE ATLANTIC
WILL BRING STRONGER NORTH TO NORTHEAST FLOW TUESDAY NIGHT AND
NORTHEAST TO EAST WEDNESDAY WHICH WILL CREATE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. A COLD FRONT CROSSING THE AREA ON
THURSDAY WILL BRING STRONGER OFFSHORE FLOW LATE IN THE WEEK WHICH
WILL AGAIN ELEVATE WINDS AND SEAS ACROSS THE EAST CENTRAL FLORIDA
ATLANTIC WATERS POSING A HAZARD FOR MARINERS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

WIMMER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Volusia

When
April 5, 6:00 AM EST to 8:00 PM EST
Where
Volusia forecast zone
Deaths
1 direct, 0 indirect
Reported by
Lifeguard
Coordinates
29.063, -81.149 (the zone’s center; the record gives no point)

A 58 year old man from Indiana downed after he and his son were pulled offshore within a rip current. Life guards rescued the son, but were unable to save the father, who was found face down in the water about 300 yards from shore. The man was unresponsive when transported to a hospital and was pronounced dead shortly after arrival.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Volusia2016-04-0558MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618485.